Alert archive / New York / Special Weather Statements in 2012
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jul 1, 2012, 12:38 AM EDT for Wyoming County, New York. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2012, 12:38 AM EDT (04:38 UTC)
- Expired
- Jul 1, 2012, 1:00 AM EDT
- In force
- 22 min
- Issued by
- NWS Buffalo, NY
County Wyoming County, NY
The radar
The Buffalo radar (KBUF), 56 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 4.6 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1973 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
758 WWUS81 KBUF 010438 SPSBUF SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1238 AM EDT SUN JUL 1 2012 NYZ012-013-021-085-010500- ALLEGANY NY-ERIE NY-LIVINGSTON NY-WYOMING NY- 1238 AM EDT SUN JUL 1 2012 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 1232 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR JAVA CENTER...AND MOVING SOUTHEAST AT 30 MPH. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. LAT...LON 4264 7796 4243 7808 4262 7858 4279 7848 $$ WOOD
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 30, 11:53 PM EDT, 45 minutes earlier.
Area forecast discussion, Jun 30, 11:53 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1153 PM EDT SAT JUN 30 2012 .SYNOPSIS... A WEAK FRONTAL BOUNDARY WILL CROSS THE AREA OVER THE NEXT 24 HOURS AND COOL THE AIRMASS JUST A LITTLE...WITH TEMPERATURES DROPPING BACK TO NORMAL LEVELS FOR SUNDAY. HIGH PRESSURE WILL THEN GENERALLY PROVIDE THE AREA WITH CONTINUED MOSTLY DRY WEATHER. THERE WILL BE ONLY A SLIGHT POSSIBILITY OF A STRAY THUNDERSTORM THROUGH TUESDAY. A COLD FRONT WILL APPROACH THE REGION ON INDEPENDENCE DAY AND PROVIDE ALL OF WESTERN AND CENTRAL NEW YORK WITH MORE OPPORTUNITIES FOR PASSING SHOWERS AND THUNDERSTORMS. && .NEAR TERM /THROUGH SUNDAY/... WARM AND DRY CONDITIONS WILL PREVAIL ACROSS MOST OF THE AREA OVERNIGHT WITH HIGH PRESSURE OVER PA STILL IN CONTROL. THE EXCEPTION TO THIS GENERAL TREND WILL BE OVER THE SOUTHERN TIER WHERE THE LIFT ASSOCIATED WITH AN APPROACHING SHORT WAVE AND ATTENDANT SURFACE TROUGH WILL GENERATE SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE FIRST HALF OF THE NIGHT. ADDITIONAL MOISTURE AND INSTABILITY OVER LAKE ERIE WILL ALSO COME INTO PLAY. FARTHER TO THE EAST...THE COLD FRONT THAT IS DROPPING SOUTH ACROSS THE ST LAWRENCE VALLEY WILL CONTINUE TO PUSH SLOWLY TO THE SOUTHEAST OVERNIGHT. SCATTERED SHOWERS THAT ARE DEVELOPING ALONG THE FRONT SHOULD STAY WELL TO OUR EAST. THE NEXT SHORT WAVE THAT IS PUSHING ACROSS NORTHERN WISCONSIN WILL BE APPROACHING OUR CWA LATER SUNDAY IN TIME FOR SOME DAYTIME HEATING AND INSTABILITY. 500MB WIND SPEED MAX /ABOUT 50KTS/ ON LATEST MODEL GUIDANCE APPEARS TO BE THE EASIEST WAY TO TRACK THIS SUBTLE FEATURE...WHICH IS NOT FOLLOWED WELL VIA HEIGHT...TEMP OR VORTICITY FIELDS. IN FACT...12Z NAM/GFS BUFKIT SHOW A BIT MORE INSTABILITY FOR THE CONVERGENT ZONE BETWEEN BUF/IAG ON SUNDAY THAN FOR TODAY. THIS MAKES SENSE WITH A SLIGHTLY BETTER DEFINED CONVERGENT FLOW WITH THE HELP OF A PREVAILING WNW FLOW ALOFT...LITTLE CHANGE IN 850MB TEMPS...AND COOLER TEMPS AT 500MB /LIS DROP BELOW ZERO TOWARD THE END OF SUNDAY/. FOR THE GENESEE VALLEY AND FINGER LAKES REGION...DO NOT EXPECT ANY PRECIPITATION THROUGH SUNDAY WITH HIGH PRESSURE REMAINING THE DOMINANT FEATURE...ALTHOUGH SOME LAKE BREEZE CONVECTION...IF IT DEVELOPS...COULD SNEAK INTO WESTERN PORTIONS OF THE GENESEE VALLEY TOWARD THE END OF THE DAY. CONFIDENCE IS TOO LOW TO PLACE EVEN A SLIGHT CHANCE OF CONVECTION IN THE GRIDS AT THIS TIME THOUGH. THE OTHER AREA OF CONCERN WILL BE EAST OF LAKE ONTARIO... WHERE THE TAIL END OF A VERY WEAK COLD FRONT WILL GET HUNG UP OVER THE REGION ON SUNDAY. THIS MAY SERVE AS A FOCUS FOR SOME CONVECTION SUNDAY AFTERNOON. AS FAR AS CONFIDENCE GOES...THIS AREA HAS THE HIGHEST PROBABILITY FOR VERIFICATION ACROSS THE NWS BUF FORECAST AREA IN TERMS OF WETTING RAINS. WILL FORECAST A 40 PERCENT CHANCE OF MEASURABLE RAIN NE AND E OF KART FOR THE AFTERNOON HOURS. TEMPERATURES AND WINDS WILL BE LOWER WHEN COMPARED TO TODAY WITH A WNW FLOW IN PLACE BEHIND A VAGUE SEMBLANCE OF A COLD FRONT WHICH IS NOT DIRECTLY ASSOCIATED WITH THE ABOVE MENTIONED SHORTWAVES AND INSTEAD IS MORE DIRECTLY TIED TO THE LONG LIVED LOW OVER QUEBEC...IMPACTING THE EASTERN LAKE ONTARIO REGION NOTED ABOVE. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... AN UPPER LEVEL TROF WILL REMAIN ACROSS EASTERN CANADA THROUGH EARLY NEXT WEEK...PLACING WESTERN NEW YORK ON THE WESTERN FRINGE OF THIS TROF AXIS. WEAK DISTURBANCES EMBEDDED IN THIS FLOW WILL CROSS THE REGION...BUT GIVEN THE VERY DRY SOURCE REGION...THESE SHOULD LARGELY BE UNEVENTFUL. THUS...THE VAST MAJORITY OF THE TIME SHOULD BE FAIR AND SEASONABLY WARM...THOUGH A STRAY SHOWER OR THUNDERSTORM IS DIFFICULT TO COMPLETELY RULE OUT. THESE DISTURBANCES ARE QUITE SUBTLE...AND INCREASING MODEL SPREAD WITH TIME SUGGESTS THERE WILL BE LIMITED SKILL IN TIMING THEM THE FURTHER OUT WE GET. IT DOES APPEAR ONE SUCH DISTURBANCE WILL PASS SUNDAY EVENING...AND THIS WILL BE PERHAPS JUST ENOUGH TO SPARK SOME SHOWERS EAST OF LAKE ONTARIO WHERE THERE WILL BE A LEFT OVER LAKE BREEZE CONVERGENCE BOUNDARY...AND WHERE MOISTURE AND LIFT IS LIKELY TO BE THE GREATEST (BUT STILL MARGINAL). AFTER THIS...WILL NOT TRY TO TIME DISTURBANCES...EXCEPT TO SAY THAT MODEL CONSENSUS KEEPS A MORE SIGNIFICANT SHORTWAVE UPSTREAM THROUGH TUESDAY. INSTEAD...WILL FOCUS ON THINGS WE CAN FORECAST...SUCH AS LAKE BREEZE DEVELOPMENT AND DIURNAL TRENDS. FOLLOWING THESE...CARRY MARGINAL POPS OF SLIGHT CHANCE TO CHANCE ACROSS WESTERN PORTIONS OF THE SOUTHERN TIER AND EAST OF LAKE ONTARIO ALONG LAKE BREEZE CONVERGENCE ZONES DURING THE AFTERNOON HOURS. THE MAJORITY OF EARLY NEXT WEEK WILL BE WARM AND DRY...WITH GENERALLY MORE SUN THAN CLOUDS. HIGHS SHOULD BE SEASONABLY WARM...TOPPING OUT IN THE 80S IN MOST LOCATIONS...PERHAPS A TAD COOLER ALONG THE IMMEDIATE LAKESHORES. GENERALLY FAVORED THE BIAS CORRECTED SREF TO WEED OUT MODEL TO MODEL NOISE...BUT DID TREND A BIT COOLER FOR OVERNIGHT LOWS GIVEN THE LIKELIHOOD OF CALM WINDS AND SIGNIFICANT PERIODS OF CLEAR SKIES. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... MODEL GUIDANCE CONTINUES TO BRING A SHORTWAVE ACROSS THE REGION LATE TUESDAY NIGHT INTO WEDNESDAY. BOTH 12Z AND 00Z RUNS OF THE GFS/EUROPEAN/GGEM ALL CARRY A DISTURBANCE TO SOME DEGREE...AND ALL GENERATE SOME QPF IN THE REGION WITH THIS. HOWEVER...THE FEATURE ITSELF IS SHEARING OUT...AND ANY ASSOCIATED FRONTAL BOUNDARY WILL BE QUITE WEAK. SO THERE CONTINUES TO BE A CHANCE OF SHOWERS AND THUNDERSTORMS ON THE 4TH OF JULY HOLIDAY...HOWEVER THERE SHOULD BE SIGNIFICANT PERIODS OF FAIR WEATHER FOR THOSE WITH OUTDOOR PLANS. IT ALSO APPEARS THAT MOST OF THIS WILL EXIT TO THE EAST BY WEDNESDAY EVENING...THOUGH THERE ARE STILL A FEW MODELS WHICH HAVE ACTIVITY LINGERING INTO THE EVENING. FOR NOW...WILL GO WITH GENERIC 40 POPS ACROSS WESTERN NEW YORK FOR WEDNESDAY...THEN END THIS FROM WEST TO EAST DURING THE EVENING HOURS. BETWEEN SHOWERS...THE HOLIDAY SHOULD BE SEASONABLY WARM...WITH HIGHS IN THE LOWER 80S...PERHAPS A TAD WARMER INLAND. THE EXIT OF THIS DISTURBANCE WILL COINCIDE WITH THE WEAKENING OF THE PERSISTENT TROF ACROSS EASTERN CANADA...ALLOWING THE UPPER RIDGE TO EXTEND EASTWARD TOWARD THE REGION. THIS WILL ALLOW HIGH PRESSURE TO BUILD ACROSS WESTERN NEW YORK FOR THURSDAY AND FRIDAY. WHILE YESTERDAY THERE WAS SOME DISAGREEMENT ON THIS...12Z RUNS ARE IN PRETTY GOOD AGREEMENT ON THE MATTER...WITH INCREASING CONFIDENCE THAT TEMPERATURES WILL BE ABOVE NORMAL FOR THE END OF THE WEEK. THUS EXPECT MAINLY DRY CONDITIONS...WITH HIGHS RANGING FROM THE MID 80S TO LOWER 90S. THE WARMTH SHOULD CONTINUE INTO NEXT WEEKEND...THOUGH A FRONTAL BOUNDARY WILL APPROACH FROM THE NORTH. THE GFS IS A BIT FASTER THAN THE EUROPEAN ON THIS...BUT BOTH HAVE THE FEATURE. FOR NOW...SEE MARGINAL CHANCES FOR SHOWERS AND THUNDERSTORMS ON SATURDAY. && .AVIATION /04Z SUNDAY THROUGH THURSDAY/... A COLD FRONT LOCATED JUST NORTH OF LAKE ONTARIO WILL PUSH THROUGH NORTHERN NEW YORK STATE AND NEW ENGLAND TONIGHT...THEN SETTLE OFF THE EAST COAST SUNDAY. THE BULK OF THE SHOWERS AND THUNDERSTORMS THAT ARE ASSOCIATED WITH THE FRONT WILL STAY MAINLY EAST OF NEW YORK STATE WHERE THERE IS GREATER INSTABILITY AND BETTER UPPER LEVEL SUPPORT FROM A PASSING SHORT WAVE. AS A RESULT...EXPECT VFR CONDITIONS TO PREVAIL ACROSS THE REGION TONIGHT. WILL HAVE TO KEEP AN EYE ON THE SHORT WAVE THAT IS PUSHING ACROSS SOUTHERN MICHIGAN THIS EVENING. AS THIS IMPULSE INTERACTS WITH THE WARM LAKE ERIE WATER...A FEW SHOWERS/SCATTERED THUNDERSTORMS MAY DEVELOP. LOOKS LIKE ANY POSSIBLE CONVECTION WILL STAY OVER THE SOUTHERN TIER. ANOTHER SHORT WAVE TRACKING SOUTHEAST FROM MINNESOTA WILL BRING A CHANCE FOR SOME CONVECTION EAST OF LAKE ONTARIO SUNDAY. SCATTERED CONVECTION IS ALSO POSSIBLE ALONG A LAKE BREEZE CONVERGENT BOUNDARY THAT IS EXPECTED TO SET UP BETWEEN KBUF-KROC SUNDAY AFTERNOON. OUTSIDE OF A CHANCE FOR MVFR CONDITIONS WITH ANY PASSING THUNDERSTORM...VFR CONDITIONS WILL BE THE RULE MOST OF THE TIME. OUTLOOK... MONDAY...VFR. SOME CONVECTION POSSIBLE EAST OF LAKE ONTARIO. TUESDAY...VFR. WEDNESDAY...VFR WITH SOME MVFR POSSIBLE WITH -TSRA. THURSDAY...VFR. && .MARINE... SCA CONDITIONS DOWNWIND OF THE LAKE ERIE DUE TO GUSTY SW WINDS WILL DECREASE THIS EVENING. SCA CONDITIONS EAST OF LAKE ONTARIO HAVE BEEN MARGINAL ACCORDING TO OBSERVATIONS...AND WILL DROP FROM THE FORECAST. A WEAK COLD FRONT WILL CROSS THE REGION OVERNIGHT. LIGHTER WINDS ARE THEN EXPECTED AREA-WIDE WITH A PREDOMINANTLY WNW FLOW. SOME CONVECTION IS POSSIBLE OVER THE EASTERN LAKE ONTARIO REGION AND ST LAWRENCE RIVER LATE SUNDAY. FINE BOATING CONDITIONS ARE EXPECTED MONDAY OVER LAKE ERIE...WITH ADDITIONAL SHOWERS POSSIBLE OVER THE EASTERN LAKE ONTARIO REGION. ALL AREAS SHOULD SEE NICE WEATHER ON TUESDAY WITH HIGH PRESSURE IN PLACE. SOME UNSETTLED WEATHER POSSIBLE ON INDEPENDENCE DAY. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...ZAFF NEAR TERM...TJP/ZAFF SHORT TERM...APFFEL LONG TERM...APFFEL AVIATION...TJP MARINE...ZAFF
Hazardous weather outlook, Jun 30, 5:18 AM EDT, 19 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 518 AM EDT SAT JUN 30 2012 NYZ001>008-010>014-019>021-085-010930- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 518 AM EDT SAT JUN 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-010930- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 518 AM EDT SAT JUN 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Jul 1, 12:38 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1238 AM EDT SUN JUL 1 2012 NYZ012-013-021-085-010500- ALLEGANY NY-ERIE NY-LIVINGSTON NY-WYOMING NY- 1238 AM EDT SUN JUL 1 2012 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 1232 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR JAVA CENTER...AND MOVING SOUTHEAST AT 30 MPH. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. LAT...LON 4264 7796 4243 7808 4262 7858 4279 7848 WOOD
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 12:46 AM EDT | Special Weather Statement | BUF | Cattaraugus | 29 min |
Nearby
Special Weather Statements in New York, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.